Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 279, NWS North Platte, NE

July 8, 2008Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 8, 2008, 4:44 PM MDT for Sheridan County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2008, 4:44 PM MDT (22:44 UTC)
Expired
Jul 8, 2008, 5:30 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 176 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 082245
SVRLBF
NEC161-082330-
/O.NEW.KLBF.SV.W.0279.080708T2244Z-080708T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 PM MDT TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 530 PM MDT

* AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES WEST OF DIAMOND LAKE...OR 17 MILES NORTH
  OF ALLIANCE...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHEAST OF WICKSON LAKE BY 510 PM MDT...
  DIAMOND LAKE BY 515 PM MDT...

LAT...LON 4243 10276 4244 10276 4235 10234 4208 10245
      4219 10275 4242 10276
TIME...MOT...LOC 2244Z 293DEG 22KT 4232 10272

$$

TAYLOR
1 follow-up statement
000 
WWUS53 KLBF 082308
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
607 PM CDT TUE JUL 8 2008

NEC161-082330-
/O.CON.KLBF.SV.W.0279.000000T0000Z-080708T2330Z/
SHERIDAN NE-
507 PM MDT TUE JUL 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR CENTRAL SHERIDAN COUNTY...

AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES NORTH OF WICKSON LAKE...OR 17
MILES NORTHEAST OF ALLIANCE...MOVING SOUTHEAST AT 21 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WICKSON LAKE AND 6 MILES SOUTHWEST OF DIAMOND LAKE BY 515 PM MDT...
  HIGHWAY 250 MILE MARKER 10 BY 530 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY...LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 4243 10276 4244 10276 4235 10234 4208 10245
      4219 10275 4242 10276
TIME...MOT...LOC 2307Z 309DEG 18KT 4224 10259

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:55 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 8, 1:55 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT TUE JUL 8 2008

.SYNOPSIS...
AT H5 WESTERN CONUS UNDER HIGH PRESSURE RIDGE...CLEAR SKIES ON
VISIBLE. H5 LOW SPINNING OVER CENTRAL CANADA. WEAK WAVE IN WATER
VAPOR MOVING THROUGH NORTHERN PLAINS WITH ASSOCIATED RETURNS AS
SEEN IN KLNX 88D AND FINALLY SURFACE BOUNDARY FROM UPPER GREAT
LAKES INTO TEXAS PANHANDLE.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT IN NEAR TERM AND HAVE GOOD CONFIDENCE IN
THE SHORT TERM FORECAST. WILL USE A BLEND. FOR TONIGHT WILL HAVE
TO TAKE A LAST MINUTE LOOK AT CURRENT CONVECTION OVER NORTH
CENTRAL NEBRASKA. SOME ACCAS POPING OVER SOUTHERN CUSTER EARLY
THIS AFTERNOON. CONVECTION FURTHER NORTH IS PERSISTENT. AS IT
MOVES FURTHER SOUTH INTO MORE CAPPED ENVIROMENT SEEMS TO LOSE SOME
PUNCH. WITH THE LOSS OF DATIME HEATING EXPECT IT TO DIMINISH
RAPIDLY. WEDNESDAY VERY SIMILAR TO TODAY AS TROUGH BUILDS INTO
FRONT RANGE AND A SHORT WAVE MOVES ACROSS FORECAST AREA IN FAST
NORTHWEST FLOW. ISOLATED CONVECTION AGAIN POSSIBLE WITH AFTERNOON
HEATING BUT SHOULD BE SHORT LIVED. THURSDAY AND FRIDAY A STRONG
CAP WILL INHIBIT CONVECTION.

IN THE EXTENDED MODELS IN FAIR AGREEMENT THROUGH THE WEEKEND THEN
DIFFER IN TIMING OF H5 LOW OVER CENTRAL CANADA THROUGH THE FIRST
PART OF THE WORK WEEK. GFS MUCH FASTER WITH THIS LOW. FRIDAY
REMAINS CAPPED EVEN WITH FROPA. MODELS HOLDING FRONTAL BOUNDARY
JUST TO THE SOUTH WITH RETURN SURFACE FLOW ON THE BACKSIDE OF
SURFACE HIGH. WHERE THIS BOUNDARY SETS UP WILL DETERMINE WHETHER
WE GET PRECIPITATION OR NOT. MODELS DID NOT DO WELL WITH SIMILAR
SCENARIO LAST WEEK. FRONT LAST WEEK CONTINUED SOUTH. HAVE CHANCE
POPS GOING NOW AND LOOKS REASONABLE OVER SOUTHERN FORECAST AREA
THROUGH THE WEEKEND. H5 RIDGE TO BUILD INTO THE NORTHERN PLAINS
THROUGH MID WEEK WITH TEMPERATURES NORMAL FOR THIS TIME OF YEAR.
SCHC POPS NEARLY EVERYDAY WITH AFTERNOON HEATING AND WAVES MOVING
ALONG H5 RIDGE.

&&

.AVIATION...

GENERALLY VFR CONDITIONS EXPECTED THE NEXT 24 HOURS TERMINAL SITES
KLBF AND KVTN. NORTHWEST FLOW WILL PUSH WEAK DISTURBANCE ACROSS THE
REGION. ISOLATED SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE
SOUTHEAST ACROSS THE REGION TONIGHT. COVERAGE IS NOT EXPECTED TO BE
VERY WIDESPREAD AND WILL HOLD OFF ON INCLUDING THUNDER IN THE TAFS
YET...HOWEVER WILL INCLUDE CB TO CIGS. THERE IS A VERY SMALL CHANCE
THAT A STORM WILL TRAVERSE THE TERMINALS...HOWEVER IF ANY DO CROSS
THE TERMINAL...A BRIEF REDUCTION TO MVFR CONDITIONS FROM CIGS
AND/OR VSBY WILL BE POSSIBLE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MASEK/POWER
Hazardous weather outlook, Jul 8, 2:24 PM MDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT TUE JUL 8 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-092030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
324 PM CDT TUE JUL 8 2008 /224 PM MDT TUE JUL 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST ACROSS THE STATE
TONIGHT...TRIGGERING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. DRIER AIR IN THE LOWER LEVELS OF THE ATMOSPHERE
WILL PROVIDE A FAVORABLE ENVIRONMENT FOR GUSTY WINDS AND HAIL
WITH THE STRONGEST STORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE FOR THUNDERSTORMS WEDNESDAY AS A SURFACE
FRONT AND WEAK DISTURBANCE MOVE SOUTHWARD ACROSS THE STATE. AT
THIS TIME THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. AFTER A BRIEF BREAK IN THUNDERSTORM ACTIVITY...THE NEXT
FRONTAL SYSTEM AND THUNDERSTORM CHANCES CAN BE EXPECTED OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:52 PM MDTSevere Thunderstorm WarningLBFLincoln23 min
Jul 7, 7:21 PM MDTSevere Thunderstorm WarningLBFLincoln39 min
Jul 7, 7:59 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln46 min
Jul 7, 8:24 PM MDTSevere Thunderstorm WarningLBFChase, Hayes36 min
Jul 8, 5:37 PM MDTSevere Thunderstorm WarningLBFSheridan38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.